It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....

Message Board

Posted by Lory on September 03, 2000 at 11:37:50:

In Reply to: Re: Dimensia or Drugs?? posted by Googy on September 01, 2000 at 22:17:57:

: : : What an interesting article!! I'm not sure how they qualify "elderly," but this is an important article for all of us PWP and CT. Read on:
: : : CC

: : :
: : : Effects of drugs mistaken for dementia - doctors

: : :
: : : LONDON, Sept 1 (Reuters) - Prescription and over-the-counter drugs used to relieve Parkinson's disease, depression, allergies and migraine can produce side-effects that could be mistaken for dementia in the elderly, researchers said on Friday.

: : : They said elderly patients may be diagnosed and treated for senility when they are suffering from the side-effects of medication.

: : : The drugs, known as anticholinergics, can cause confusion, memory loss, disorientation and blurred vision. Unsteadiness and a rapid heartbeat can also occur.

: : : The elderly are most at risk of the side effects as their metabolism is less efficient and the drugs remain in their systems longer.

: : : The symptoms from one drug may be small but the elderly often take several medicines which could increase the risk of ``anticholinergic load.''

: : : ``Informing patients and carers about potential side-effects is of great importance,'' Dr Jacob Mintzer, of the Medical University of South Carolina in Charleston, said in a report in the Journal of the Royal Society of Medicine.

: : : ``Difficulties with side-effects are likely to result in poorer treatment outcomes and are a major cause of non-compliance,'' he added.

: : : Mintzer and the co-author of the report, Alistair Burns of the University of Manchester, said if a patient complained of symptoms, doctors and carers should be aware that they could be caused by medication.

: : : They said patients should not be taken off the drugs too quickly because they could have unpleasant withdrawal symptoms. They also urged doctors to avoid combinations of anticholinergic drugs.

: : : ``For most drugs with anticholinergic potential an alternative is available,'' said Mintzer.

: : : ``No drug should be introduced without careful assessment of existing medications and symptoms,'' he added.

: : : Antihistamines in cold and flu medications, indigestion tablets and sleeping pills can also cause anticholinergic side effects.

: : : Anticholinergic drugs block the activity of acetylcholine, a substance that mediates the transmission of nerve impulses.

: : : 12:41 08-31-00

: : Carole, I think of the side effects the first time their is a sudden change in symptoms. After the sudden increase weakness in my legs, I lookd up my drugs again and found seven drugs ttthst may cause weakness. Now we have tofigure out which one. Bruce

: Carole,

: Bill is only on Sinemet CR all the others which he took for many years were dropped.He still has dementia.It was worse before.

: Googy
Hi, - yep - interesting article. I work in Long Term Care (nursing home) and drugs is one of the things we're always looking at whenever there is a change in condition. Lory

Follow Ups

All times are GMT -7. The time now is 03:41 PM.

Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2015 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!